Journal of Applied Mathematics

On Extending the Quasilinearization Method to Higher Order Convergent Hybrid Schemes Using the Spectral Homotopy Analysis Method

Sandile S. Motsa and Precious Sibanda

Full-text: Open access

Abstract

We propose a sequence of highly accurate higher order convergent iterative schemes by embedding the quasilinearization algorithm within a spectral collocation method. The iterative schemes are simple to use and significantly reduce the time and number of iterations required to find solutions of highly nonlinear boundary value problems to any arbitrary level of accuracy. The accuracy and convergence properties of the proposed algorithms are tested numerically by solving three Falkner-Skan type boundary layer flow problems and comparing the results to the most accurate results currently available in the literature. We show, for instance, that precision of up to 29 significant figures can be attained with no more than 5 iterations of each algorithm.

Article information

Source
J. Appl. Math., Volume 2013 (2013), Article ID 879195, 9 pages.

Dates
First available in Project Euclid: 14 March 2014

Permanent link to this document
https://projecteuclid.org/euclid.jam/1394807952

Digital Object Identifier
doi:10.1155/2013/879195

Mathematical Reviews number (MathSciNet)
MR3045433

Zentralblatt MATH identifier
1268.65096

Citation

Motsa, Sandile S.; Sibanda, Precious. On Extending the Quasilinearization Method to Higher Order Convergent Hybrid Schemes Using the Spectral Homotopy Analysis Method. J. Appl. Math. 2013 (2013), Article ID 879195, 9 pages. doi:10.1155/2013/879195. https://projecteuclid.org/euclid.jam/1394807952


Export citation

References

  • R. E. Bellman and R. E. Kalaba, Quasilinearization and Nonlinear Boundary-Value Problems, Elsevier, New York, NY, USA, 1965.
  • K. Maleknejad and E. Najafi, “Numerical solution of nonlinear Volterra integral equations using the idea of quasilinearization,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 1, pp. 93–100, 2011.
  • R. Krivec and V. B. Mandelzweig, “Numerical investigation of quasilinearization method in quantum mechanics,” Computer Physics Communications, vol. 138, pp. 69–79, 2001.
  • V. B. Mandelzweig, “Quasilinearization method and its verification on exactly solvable models in quantum mechanics,” Journal of Mathematical Physics, vol. 40, no. 12, pp. 6266–6291, 1999.
  • V. B. Mandelzweig and F. Tabakin, “Quasilinearization approach to nonlinear problems in physics with application to nonlinear ODEs,” Computer Physics Communications, vol. 141, no. 2, pp. 268–281, 2001.
  • V. B. Mandelzweig, “Quasilinearization method: nonperturbative approach to physical problems,” Physics of Atomic Nuclei, vol. 68, no. 7, pp. 1227–1258, 2005.
  • V. Lakshmikantham, S. Leela, and S. Sivasundaram, “Extensions of the method of quasilinearization,” Journal of Optimization Theory and Applications, vol. 87, no. 2, pp. 379–401, 1995.
  • V. Lakshmikantham, “Further improvement of generalized quasilinearization method,” Nonlinear Analysis. Theory, Methods & Applications, vol. 27, no. 2, pp. 223–227, 1996.
  • K. Parand, M. Ghasemi, S. Rezazadeh, A. Peiravi, A. Ghorbanpour, and A. Tavakoli Golpaygani, “Quasilinearization approach for solving Volterra's population model,” Applied and Computational Mathematics, vol. 9, no. 1, pp. 95–103, 2010.
  • J. Jiang and A. S. Vatsala, “The quasilinearization method in the system of reaction diffusion equations,” Applied Mathematics and Computation, vol. 97, no. 2-3, pp. 223–235, 1998.
  • B. Ahmad, “A quasilinearization method for a class of integro-differential equations with mixed nonlinearities,” Nonlinear Analysis. Real World Applications, vol. 7, no. 5, pp. 997–1004, 2006.
  • S. G. Pandit, “Quadratically converging iterative schemes for nonlinear Volterra integral equations and an application,” Journal of Applied Mathematics and Stochastic Analysis, vol. 10, no. 2, pp. 169–178, 1997.
  • J. I. Ramos, “Piecewise-quasilinearization techniques for singularly perturbed Volterra integro-differential equations,” Applied Mathematics and Computation, vol. 188, no. 2, pp. 1221–1233, 2007.
  • S. Tuffuor and J. W. Labadie, “A nonlinear time variant rainfall-runoff model for augmenting monthly data,” Water Resources Research, vol. 10, pp. 1161–1166, 1974.
  • S. S. Motsa, P. Sibanda, and S. Shateyi, “A new spectral-homotopy analysis method for solving a nonlinear second order BVP,” Communications in Nonlinear Science and Numerical Simulation, vol. 15, no. 9, pp. 2293–2302, 2010.
  • S. S. Motsa, P. Sibanda, F. G. Awad, and S. Shateyi, “A new spectral-homotopy analysis method for the MHD Jeffery-Hamel problem,” Computers & Fluids, vol. 39, no. 7, pp. 1219–1225, 2010.
  • S. J. Liao, Beyond Perturbation: Introduction to Homotopy Analysis Method, Chapman & Hall/CRC Press, 2003.
  • S. Li and S.-J. Liao, “An analytic approach to solve multiple solutions of a strongly nonlinear problem,” Applied Mathematics and Computation, vol. 169, no. 2, pp. 854–865, 2005.
  • P. Sibanda, S. Motsa, and Z. Makukula, “A spectral-homotopy analysis method for heat transfer flow of a third grade fluid between parallel plates,” International Journal of Numerical Methods for Heat & Fluid Flow, vol. 22, no. 1, pp. 4–23, 2012.
  • S. S. Motsa and P. Sibanda, “On the solution of MHD flow over a nonlinear stretching sheet by an efficient semi-analytical technique,” International Journal for Numerical Methods in Fluids, vol. 68, no. 12, pp. 1524–1537, 2012.
  • S. Abbasbandy, “Improving Newton-Raphson method for nonlinear equations by modified Adomian decomposition method,” Applied Mathematics and Computation, vol. 145, no. 2-3, pp. 887–893, 2003.
  • C. Chun, “Iterative methods improving Newton's method by the decomposition method,” Computers & Mathematics with Applications, vol. 50, no. 10–12, pp. 1559–1568, 2005.
  • G. Adomian, “A review of the decomposition method and some recent results for nonlinear equations,” Mathematical and Computer Modelling, vol. 13, no. 7, pp. 17–43, 1990.
  • G. Adomian and R. Rach, “Noise terms in decomposition solution series,” Computers & Mathematics with Applications, vol. 24, no. 11, pp. 61–64, 1992.
  • G. Adomian, Solving Frontier Problems of Physics: The Decomposition Method, Kluwer Academic Publishers Group, Boston, Mass, USA, 1994.
  • C. Chun, “Construction of Newton-like iteration methods for solving nonlinear equations,” Numerische Mathematik, vol. 104, no. 3, pp. 297–315, 2006.
  • M. A. Noor, “Iterative methods for nonlinear equations using homotopy perturbation technique,” Applied Mathematics & Information Sciences, vol. 4, no. 2, pp. 227–235, 2010.
  • J. P. Boyd, “The Blasius function: computations before computers, the value of tricks, undergraduate projects, and open research problems,” SIAM Review, vol. 50, no. 4, pp. 791–804, 2008.
  • B. D. Ganapol, “Highly accurate solutions of the Blasius čommentComment on ref. [16?]: Please update the information of this reference, if possible.and Falkner-Skan boundary layer equations via convergence acceleration,” http://arxiv.org/abs/1006.3888.
  • A. S. Bataineh, M. S. M. Noorani, and I. Hashim, “Series solution of the multispecies Lotka-Volterra equations by means of the homotopy analysis method,” Differential Equations and Nonlinear Mechanics, vol. 2008, Article ID 816787, 14 pages, 2008.
  • A. S. Bataineh, M. S. M. Noorani, and I. Hashim, “Homotopy analysis method for singular IVPs of Emden-Fowler type,” Communications in Nonlinear Science and Numerical Simulation, vol. 14, no. 4, pp. 1121–1131, 2009.
  • Y. Tan and S. Abbasbandy, “Homotopy analysis method for quadratic Riccati differential equation,” Communications in Nonlinear Science and Numerical Simulation, vol. 13, no. 3, pp. 539–546, 2008.
  • C. Canuto, M. Y. Hussaini, A. Quarteroni, and T. A. Zang, Spectral Methods in Fluid Dynamics, Springer, Berlin, Germany, 1988.
  • W. S. Don and A. Solomonoff, “Accuracy and speed in computing the Chebyshev collocation derivative,” SIAM Journal on Scientific Computing, vol. 16, no. 6, pp. 1253–1268, 1995.
  • L. N. Trefethen, Spectral Methods in MATLAB, SIAM, 2000.
  • J. A. C. Weideman and S. C. Reddy, “A MATLAB differentiation matrix suite,” ACM Transactions on Mathematical Software, vol. 26, no. 4, pp. 465–519, 2000.